Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 43, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 3, 2020, 1:26 PM CDT for Maverick County, Zavala County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2020, 1:26 PM CDT (18:26 UTC)
- Expired
- Apr 3, 2020, 2:18 PM CDT
- In force
- 52 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Maverick County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 44 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 12:41 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 6.4 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1758 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted.
177 WUUS54 KEWX 031826 SVREWX TXC323-507-031930- /O.NEW.KEWX.SV.W.0043.200403T1826Z-200403T1930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Austin/San Antonio TX 126 PM CDT Fri Apr 3 2020 The National Weather Service in Austin San Antonio has issued a * Severe Thunderstorm Warning for... Northeastern Maverick County in south central Texas... Northwestern Zavala County in south central Texas... * Until 230 PM CDT. * At 126 PM CDT, a severe thunderstorm was located 12 miles southeast of Darling, or 21 miles southeast of Spofford, moving east at 20 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of northeastern Maverick and northwestern Zavala Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2883 10029 2898 10029 2905 9988 2881 9988 TIME...MOT...LOC 1826Z 267DEG 18KT 2892 10021 HAIL...1.25IN WIND...<50MPH $$ BMW
3 follow-up statements
988 WWUS54 KEWX 031845 SVSEWX Severe Weather Statement National Weather Service Austin/San Antonio TX 145 PM CDT Fri Apr 3 2020 TXC323-507-031930- /O.CON.KEWX.SV.W.0043.000000T0000Z-200403T1930Z/ Maverick TX-Zavala TX- 145 PM CDT Fri Apr 3 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR NORTHEASTERN MAVERICK AND NORTHWESTERN ZAVALA COUNTIES... At 144 PM CDT, a severe thunderstorm was located 15 miles south of Dabney, or 15 miles west of La Pryor, moving east at 20 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of northeastern Maverick and northwestern Zavala Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2885 10022 2899 10023 2904 9988 2883 9988 TIME...MOT...LOC 1844Z 262DEG 17KT 2893 10011 HAIL...1.25IN WIND...<50MPH $$ BMW
838
WWUS54 KEWX 031902
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
202 PM CDT Fri Apr 3 2020
TXC323-031911-
/O.CAN.KEWX.SV.W.0043.000000T0000Z-200403T1930Z/
Maverick TX-
202 PM CDT Fri Apr 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MAVERICK COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.
LAT...LON 2886 10011 2900 10011 2901 10006 2904 9988
2884 9988
TIME...MOT...LOC 1901Z 260DEG 15KT 2895 10003
$$
TXC507-031930-
/O.CON.KEWX.SV.W.0043.000000T0000Z-200403T1930Z/
Zavala TX-
202 PM CDT Fri Apr 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHWESTERN ZAVALA COUNTY...
At 201 PM CDT, a severe thunderstorm was located 10 miles west of La
Pryor, moving east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northwestern Zavala County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2886 10011 2900 10011 2901 10006 2904 9988
2884 9988
TIME...MOT...LOC 1901Z 260DEG 15KT 2895 10003
HAIL...1.00IN
WIND...<50MPH
$$
BMW760
WWUS54 KEWX 031918
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
218 PM CDT Fri Apr 3 2020
TXC507-031928-
/O.CAN.KEWX.SV.W.0043.000000T0000Z-200403T1930Z/
Zavala TX-
218 PM CDT Fri Apr 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ZAVALA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.
LAT...LON 2886 10011 2900 10011 2901 10006 2904 9988
2884 9988
TIME...MOT...LOC 1914Z 267DEG 18KT 2895 9993
$$
BMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 12:27 PM CDT, 59 minutes earlier.
Area forecast discussion, Apr 3, 12:27 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1227 PM CDT Fri Apr 3 2020 .AVIATION... Thunderstorm activity picking up for surrounding areas of DRT, expect this activity to continue and spread eastward to I-35 sites over the next couple hours. Tempo TSRA in till 22Z for all TAF sites. MVFR/IFR ceiling anticipated to persist the entire forecast period. The front has begun to slow its southward progression but a northerly wind shift at all sites is expected this evening. Lingering rain showers will hang around for the overnight hours. Precip remains in the forecast till tomorrow morning. && .PREV DISCUSSION... /ISSUED 632 AM CDT Fri Apr 3 2020/ AVIATION... A mix of LIFR and IFR conditions will occur through the morning hours across most of South Central in low stratus, BR, and -DZ. In addition, isolated SHRAs are also possible. These conditions will hold through mid morning, with gradual improving of ceilings and visibility, outside of developing convection, into the MVFR category around 18Z. Scattered showers are expected to develop 15Z-18Z between SAT and DRT, then become more numerous and widespread across South Central Texas during the afternoon ahead of a cold front. Scattered storms could be severe, with wind gusts in excess of 50KT and hail possible. We have sided toward the faster hi resolution guidance with respect to the frontal timing, arriving into AUS/DRT around 20Z-22Z and SAT/SSF around 22Z-23Z. Mesoscale influences from cold pooling associated with convection could result in even a slightly faster timing. PREV DISCUSSION... /ISSUED 359 AM CDT Fri Apr 3 2020/ SHORT TERM (Today through Saturday)... Early this morning a shallow, yet strong cold front was moving south out of the Panhandle and Oklahoma and into West Central and North Texas. A very moist airmass is in place across South Central Texas. Areas of drizzle and fog have developed along with a few weak showers. Despite the shallow nature of the front, and main northern stream trough lifting northeast, the density of the airmass will allow the cold front to sweep through the region this afternoon and evening, potentially aided by meso-scale influences from cold pooling associated with increasing coverage of convection expected along the front across our CWA. We have sided toward the faster HREF, CONSShort, and 3KM NAM solutions. With that said, several high resolution models are indicating an increase in showers developing mid to late morning between San Antonio and Del Rio, potentially with a few thunderstorms embedded. Erosion of the cap is indicated by both GFS and NAM12 Bufr soundings midday, just as the front is beginning to enter the far northern Hill Country. We expect an increase in thunderstorm development through the afternoon across the CWA. MLCAPE values in excess of 2000J/kg and deep layer shear values of around 50KT will support a severe threat. Given the steep elevated lapse rates large hail will be possible ahead of and just behind the front by early afternoon across northern areas of the CWA, especially the Hill Country and southwest Edwards Plateau. A damaging straight-line wind and large hail threat will also be possible should convection organize near and south of the front, across southern and southwest areas of the CWA, as indicated by several HREF members, during peak heating this afternoon into the early evening. Will have to watch for the potential for the cold front to undercut convection. But bouyancy aloft should support continued convection and hail threat behind the front. SPC has placed much of the CWA in a Slight Risk for severe storms today. In addition, a locally heavy rainfall threat is possible, which could lead to flash flooding. Precipitable water values are forecast to be near the 99th CFSR climatological percentile. The most susceptible areas for flash flooding, should the locally heavy rainfall occur there, will be through portions of the Hill Country and Central Texas where recent rainfall over the past few weeks has erased drought conditions and left the area near saturation. WPC has placed much of the CWA in a Marginal Risk of rainfall exceeding flash flood guidance. On average 1/2-1 1/2 inches of rainfall are expected today and this evening, however isolated pockets near 3 inches are entirely possible. Sharply falling temperatures are expected this afternoon and evening behind the front There is some uncertainty on whether a lull in post- frontal convection take places late tonight. But almost all guidance does suggest an increase in elevated convection beginning pre-dawn Saturday morning near the Rio Grande and expanding northeast through much of the CWA through the morning and afternoon. Elevated lapse rates of near 7 degC/km will continue a thunder threat through the day on Saturday. Some additional heavier pockets of rainfall are also possible. Much colder on Saturday, with highs only in the 50s to low 60s for much of the region. LONG TERM (Saturday Night through Thursday)... The cold front will be stalled near or south of our southern border Saturday night. Rain chances will decrease Saturday night from north to south. The atmosphere will be wrung out and rain totals will be mainly a tenth of an inch or less. The frontal boundary will dissipate over South Texas Sunday and the low level flow will become easterly to southeasterly across our CWA. There may be sufficient lift across this decaying boundary to produce showers and isolated thunderstorms Sunday and Monday. Monday night and Tuesday an upper level shortwave trough will move through the southwesterly flow pattern while the dryline moves in from West Texas. This interaction will keep rain chances in the forecast for our CWA. The best chances during this timeframe will be Monday night when the dryline moves into the area. An upper level low will move through the southwestern US Wednesday and Thursday keeping the flow over Texas from the southwest. As this feature moves to the east we will continue to have chances for showers and thunderstorms. The better chances will be during the day Thursday as the upper low crosses NM and a cold front drops down from North Texas. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 45 54 54 71 65 / 40 70 40 50 50 Austin Bergstrom Intl Airport 46 54 54 72 64 / 50 70 40 40 40 New Braunfels Muni Airport 49 55 55 71 64 / 60 80 40 40 40 Burnet Muni Airport 43 51 51 68 62 / 40 70 30 40 40 Del Rio Intl Airport 55 60 58 75 66 / 60 70 20 50 40 Georgetown Muni Airport 44 52 52 70 63 / 40 70 40 40 50 Hondo Muni Airport 50 58 56 74 64 / 60 80 30 50 40 San Marcos Muni Airport 47 54 54 72 64 / 60 70 40 40 40 La Grange - Fayette Regional 49 56 56 76 66 / 80 80 40 40 40 San Antonio Intl Airport 50 58 56 72 66 / 60 80 40 50 40 Stinson Muni Airport 51 59 57 73 67 / 60 80 30 50 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...EWilliams Long-Term...Hampshire Decision Support...BMW
Hazardous weather outlook, Apr 3, 4:13 AM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 413 AM CDT Fri Apr 3 2020 TXZ171>173-183>194-202>209-217>225-228-040915- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 413 AM CDT Fri Apr 3 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Numerous showers and thunderstorms are expected across South Central Texas this afternoon and evening. A few storms could become severe, producing large hail and damaging winds gusts. In addition, some pockets of heavy rainfall are possible, which could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional showers and storms are possible on Saturday. Some pockets of heavier rainfall could occur Saturday, leading to flash flooding. The wet and unstable weather pattern continues into next week, thus the potential for localized flooding may continue. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay any reports of severe weather and flooding to the National Weather Service.
In the hours before
Special weather statement, Apr 3, 1:00 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
100 PM CDT Fri Apr 3 2020
TXZ183-031845-
Val Verde TX-
100 PM CDT Fri Apr 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 145 PM CDT...
At 100 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Juno, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Val
Verde County.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.
LAT...LON 3026 10108 3029 10104 3029 10070 3026 10070
3018 10098
TIME...MOT...LOC 1800Z 243DEG 24KT 3025 10097
BMWLocal storm report, Apr 3, 1:03 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
103 PM CDT FRI APR 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 1 NNE ROUGH CANYON RECR 29.58N 100.97W
04/03/2020 E1.25 INCH VAL VERDE TX PUBLIC
&&
PAYSpecial weather statement, Apr 3, 1:12 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
112 PM CDT Fri Apr 3 2020
TXZ202-203-031915-
Uvalde TX-Kinney TX-
112 PM CDT Fri Apr 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINNEY AND
NORTHWESTERN UVALDE COUNTIES UNTIL 215 PM CDT...
At 112 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brackettville, moving northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Brackettville, Alamo Village, Turkey Mountain and Fort Clark Springs.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.
LAT...LON 2930 10052 2963 10031 2962 10023 2957 9999
2922 10034
TIME...MOT...LOC 1812Z 218DEG 23KT 2932 10039
BMWSpecial weather statement, Apr 3, 1:13 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 113 PM CDT Fri Apr 3 2020 TXZ183-031915- Val Verde TX- 113 PM CDT Fri Apr 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY UNTIL 215 PM CDT... At 113 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Shumla, or 12 miles north of Comstock, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Loma Alta, Bakers Crossing, Vinegarone and Devils River State Nat Area Del Norte. A Severe Thunderstorm Watch remains in effect until 800 PM CDT for south central Texas. LAT...LON 2980 10128 2990 10132 3014 10079 2984 10071 TIME...MOT...LOC 1813Z 248DEG 21KT 2986 10122 BMW
Special weather statement, Apr 3, 1:17 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
117 PM CDT Fri Apr 3 2020
TXZ218-031915-
Zavala TX-
117 PM CDT Fri Apr 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ZAVALA COUNTY UNTIL 215
PM CDT...
At 116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Las Colonias, or near Crystal City, moving northeast at 55 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Crystal City, La Pryor, Batesville, Las Colonias and Chula
Vista-River Spur.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.
LAT...LON 2884 10001 2909 9965 2909 9947 2904 9941
2887 9941 2865 9983
TIME...MOT...LOC 1816Z 240DEG 49KT 2878 9981
02Special weather statement, Apr 3, 1:18 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 118 PM CDT Fri Apr 3 2020 TXZ217-218-031915- Maverick TX-Zavala TX- 118 PM CDT Fri Apr 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MAVERICK AND NORTHWESTERN ZAVALA COUNTIES UNTIL 215 PM CDT... At 118 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Darling, or 19 miles southeast of Spofford, moving east at 20 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of northeastern Maverick and northwestern Zavala Counties. A Severe Thunderstorm Watch remains in effect until 800 PM CDT for south central Texas. LAT...LON 2882 10033 2901 10034 2907 9990 2885 9990 TIME...MOT...LOC 1818Z 267DEG 18KT 2893 10024 BMW
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 11:43 AM CDT | Special Weather Statement | EWX | Val Verde | 62 min |
| Apr 3, 12:13 PM CDT | Special Weather Statement | EWX | Kinney | 62 min |
| Apr 3, 12:32 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 58 min |
| Apr 3, 12:59 PM CDT | Special Weather Statement | EWX | Edwards | 46 min |
| Apr 3, 1:00 PM CDT | Special Weather Statement | EWX | Val Verde | 45 min |
| Apr 3, 1:06 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Val Verde | 54 min |
| Apr 3, 1:12 PM CDT | Special Weather Statement | EWX | Kinney | 63 min |
| Apr 3, 1:13 PM CDT | Special Weather Statement | EWX | Val Verde | 62 min |
| Apr 3, 1:17 PM CDT | Special Weather Statement | EWX | Zavala | 58 min |
| Apr 3, 1:18 PM CDT | Special Weather Statement | EWX | Maverick | 57 min |
| Apr 3, 1:44 PM CDT | Flash Flood Watch | EWX | Bandera, Bastrop, Bexar, Blanco, Caldwell, Comal and 12 more | 7 hr |
| Apr 3, 1:54 PM CDT | Special Weather Statement | EWX | Edwards | 66 min |
| Apr 3, 2:35 PM CDT | Areal Flood Advisory | EWX | Gillespie, Llano | 3 hr |
| Apr 3, 3:08 PM CDT | Flash Flood Warning | EWX | Blanco, Gillespie, Kendall | 3 hr |
| Apr 3, 3:13 PM CDT | Special Weather Statement | EWX | Bastrop | 62 min |
| Apr 3, 3:25 PM CDT | Special Weather Statement | EWX | Frio | 50 min |
| Apr 3, 3:36 PM CDT | Areal Flood Advisory | EWX | Comal, Hays, Travis | 3 hr |
| Apr 3, 3:43 PM CDT | Areal Flood Advisory | EWX | Bandera, Edwards, Kerr, Real | 3 hr |
| Apr 3, 4:17 PM CDT | Special Weather Statement | EWX | Caldwell | 43 min |
| Apr 3, 4:25 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Guadalupe, Hays, Travis | 33 min |
| Apr 3, 4:30 PM CDT | Flash Flood Warning | EWX | Hays, Travis | 3 hr |
| Apr 3, 4:55 PM CDT | Areal Flood Advisory | EWX | Bastrop, Caldwell | 3 hr |
| Apr 3, 5:17 PM CDT | Special Weather Statement | EWX | Dimmit | 58 min |
| Apr 3, 5:28 PM CDT | Special Weather Statement | EWX | Gonzales | 47 min |
| Apr 3, 5:36 PM CDT | Severe Thunderstorm Warning | EWX | Gonzales | 18 min |
| Apr 3, 6:11 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.